"Nearly all men die of their remedies, and not of their illnesses."
- Molière, a 17th century French playwright.
A 44-year-old female presented to the ER with multiple painful skin sores on her left hand and arm. She had a complex history of diabetes, anemia, pancreatic and renal transplants, ESRD (currently on dialysis), HTN, an autoimmune disease and was immunocompromised. The sores started 2 weeks ago as blisters which evolved into shallow ulcers. She had seen her PCP who started her on Bactroban which was not helping. She told her nephrologist about the sores and was given a dose of IV vancomycin the day before her last dialysis. After the vancomycin she developed itching in her ears, and now was concerned she was having a reaction to the vancomycin.
On exam she had shallow ulcer-like lesions; a few to the left forearm, hand, and shoulder. All of these appeared to be scabbed lesions except for one on her forearm. The AP consulted with the supervising physician who examined the patient. They both felt the rash was consistent with Herpes Zoster and the physician recommended treatment with valacyclovir. The patient had taken this medication 7 years ago and it worked. The AP prescribed the valacyclovir, 1000mg tid x 7 days, and discharged the patient with instructions to follow-up with both her nephrologist and PCP. Three days later the patient returned with neurotoxicity from valacyclovir resulting in emergent dialysis and hospitalization.
Upon review of the care, the correct dose of valacyclovir in this patient should have been 500mg daily. This medication error resulted in a malpractice lawsuit which settled out of court.
We highlight this case because medication errors are a significant patient safety issue in ALL practice lines of medicine. The FDA receives >100,000 reports associated with medication errors per year (2019). 1 in 5 Americans say they have received a medication error while receiving healthcare, and while few of the 1 in 5 are actually harmed, between 7,000 – 9,000 Americans die annually as a results of medication errors. Kidney disease is a thoroughfare of factors threatening safe administration of medicine thus the frequency of medication errors is elevated for people with chronic kidney disease (CKD) compared to the general population. A study published in the Clinical Journal of American Society of Nephrology found a 20% higher risk of medication error than those with normal kidney function. Patients with stage 4 kidney disease are at 80% greater risk for medication error. The reason is multifactorial as patients with CKD take on average 6-10 different medications per day, have more hospitalizations than the general population, and often suffer from multimorbidity resulting in different prescribers.
Many medication errors are preventable. To help and not harm, prescribers should keep a heightened sense of awareness as well as understand drug pharmacokinetics and pharmacodynamics in light of kidney disease.
1. What was the error in this case that led to the lawsuit?
2. Even though not contraindicated, use caution when prescribing valacyclovir (and many other medications) in what type of patients?
3. What would the appropriate dose/frequency of valacyclovir be for this dialysis patient (CrCL <10) with zoster?
4. Caution must be taken not only for dialysis patients. Keep in mind the risk of adverse events when prescribing certain medications for non-dialysis patients with CKD. What are medication prescribing patient safety tips to reduce error and a subsequent suit in your practice?
5. What are some medications that may need to be avoided, dose adjusted, or at least used with caution, in kidney disease patients?